Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 96, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 7, 2009, 4:09 PM CDT for 5 counties in South Dakota; Lincoln County, Minnesota. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2009, 4:09 PM CDT (21:09 UTC)
- Expired
- Jul 7, 2009, 5:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Lincoln County, MN, Brookings County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 96 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 4:28 PM CDT | HAIL 1 | Oldham, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 2:13 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 072109
SVRFSD
MNC081-SDC011-077-079-097-101-072200-
/O.NEW.KFSD.SV.W.0096.090707T2109Z-090707T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
409 PM CDT TUE JUL 7 2009
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA
KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA
NORTHERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA
EASTERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA
EXTREME NORTHWESTERN MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA
NORTHWESTERN LINCOLN COUNTY IN SOUTHWEST MINNESOTA
* UNTIL 500 PM CDT
* AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 14 MILES NORTH OF
HENDRICKS TO 8 MILES SOUTHWEST OF LAKE THOMPSON STATE RECREATION
AREA...AND WERE MOVING SOUTHEAST 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ARLINGTON AROUND 420 PM CDT...
BRUCE AROUND 425 PM CDT...
OLDHAM AROUND 430 PM CDT...
VOLGA AROUND 440 PM CDT...
HENDRICKS...WHITE...SINAI AROUND 445 PM CDT...
HOWARD AROUND 450 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.
&&
LAT...LON 4438 9627 4392 9757 4452 9765 4455 9751
4455 9646 4463 9647 4463 9640
TIME...MOT...LOC 2108Z 330DEG 19KT 4471 9648 4425 9757
$$
BT2 follow-up statements
000
WWUS53 KFSD 072130
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 PM CDT TUE JUL 7 2009
MNC081-SDC011-077-079-097-101-072200-
/O.CON.KFSD.SV.W.0096.000000T0000Z-090707T2200Z/
LINCOLN MN-MOODY SD-MINER SD-LAKE SD-KINGSBURY SD-BROOKINGS SD-
430 PM CDT TUE JUL 7 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR BROOKINGS...KINGSBURY...NORTHERN LAKE...EASTERN MINER...EXTREME
NORTHWESTERN MOODY AND NORTHWESTERN LINCOLN COUNTIES...
AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF
DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
HENDRICKS TO BROOKINGS TO 9 MILES SOUTHWEST OF OLDHAM...MOVING
SOUTHEAST AT 25 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
HENDRICKS AND BROOKINGS AROUND 435 PM CDT...
BUSHNELL AROUND 440 PM CDT...
HOWARD...RAMONA...NUNDA AND AURORA AROUND 445 PM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE GREATEST THREAT
FOR HAIL WITH THIS STORM IS LOCATED NEAR LAKE THOMPSON STATE
RECREATION AREA...WHILE THE STRONGEST DAMAGING WINDS ARE LOCATED
ALONG THE WEST SIDE OF BROOKINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.
&&
LAT...LON 4438 9627 4392 9757 4452 9765 4455 9751
4455 9646 4463 9647 4463 9640
TIME...MOT...LOC 2129Z 325DEG 21KT 4460 9635 4432 9681
4415 9744
$$
BT000
WWUS53 KFSD 072159
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
459 PM CDT TUE JUL 7 2009
MNC081-SDC011-077-079-097-101-072209-
/O.EXP.KFSD.SV.W.0096.000000T0000Z-090707T2200Z/
LINCOLN MN-MOODY SD-MINER SD-LAKE SD-KINGSBURY SD-BROOKINGS SD-
459 PM CDT TUE JUL 7 2009
...THE SEVERE THUNDERSTORM WARNING FOR BROOKINGS...KINGSBURY...
NORTHERN LAKE...EASTERN MINER...EXTREME NORTHWESTERN MOODY AND
NORTHWESTERN LINCOLN COUNTIES EXPIRES AT 500 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4438 9627 4392 9757 4452 9765 4455 9751
4455 9646 4463 9647 4463 9640
TIME...MOT...LOC 2159Z 325DEG 21KT 4445 9621 4418 9667
4401 9730
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:10 PM CDT, 59 minutes earlier.
Area forecast discussion, Jul 7, 3:10 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 310 PM CDT TUE JUL 7 2009 .DISCUSSION... WITH STORMS DEVELOPING WL KEEP THIS DISCUSSION BRIEF. S/W AND ASSOCD CDFNT WL PUSH SEWD ACRS CWA TONIGHT. WUD EXPECT SCT TRW TO CONT TO DEVELOP AHEAD OF THE FEATURE AND GRADUALLY END FROM NW TO SE DURING NIGHT AS S/W PUSHES INTO NW IA AFTER 06Z. LOOKS LIKE BEST CHC FOR TRW WL BE ACRS ERN CWA. WL LINGER SMALL POPS OVR FAR SERN CWA EARLY WED MORN...AN AS FNT STALLS JUST S OF MO RVR WL KEEP SMALL CHC OF TRW ALONG MO RVR WED AFTN INTO EVE. NEXT S/W AND ASSOCD CDFNT WL PUSH THRU CWA LATE WED NITE INTO THU MORN AND WL KEEP CHC OF TRW GOING MAINLY AFTER 06Z THRU 18Z THU. CUD SEE SVR WX WITH THIS FEATURE LATER WED NITE AS POT EXIST FOR COMPLEX DEVELOPING OVR WRN HIGH PLAINS WED AFTN AND THEN SPREADING SEWD DURING THE NIGHT. PATTERN REMAINS UNSETTLED THRU EARLY NEXT WEKK WITH TIMING OF S/WS DIFFICULT. WL GENLY LEAVE CWA DRY THU AFTN THRU FRI AFTN...BUT S/W CUD TRIGGER A FEW TRW FRI NITE ACRS SRN CWA. THEN NEXT BEST CHC FOR TRW WL BE MON AND MON NITE WITH NEXT SIG S/W. OVERALL TEMPS WL BE CLOSE TO NORM THRU EARLY NEXT WEEK WITH SLIGHTLY COOLER TEMPS SAT. && .AVIATION... ISOLATED THUNDERSTORM ACTIVITY MAINLY OVER E CENTRAL SD AND SW MN TO HAVE LITTLE IMPACT ON AVIATION THIS MORNING. GREATER IMPACT TO AVIATION WILL BE LATE THIS AFTERNOON AND INTO THE EVENING...AS A STATIONARY FRONT WILL AGAIN BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CNTRL SD AROUND 21Z AND THEN MOVE SE ACROSS THE AREA THIS EVENING. ISOLATED THUNDERSTORMS MAY ALSO DEVELOP IN VICINITY OF FRONT AFTER 21Z. SEVERE THUNDERSTORMS WILL BE POSSIBLE...PRODUCING STRONG GUSTY WINDS AND HAIL TO THE SIZE OF QUARTERS. VFR THROUGH THE TAF PERIOD...WITH THE EXCEPTION OF THUNDERSTORMS. /BT && .FSD WATCHES/WARNINGS/ADVISORIES SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 7, 11:10 AM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1110 AM CDT TUE JUL 07 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1110 AM CDT TUE JUL 07 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A VIGOROUS DISTURBANCE IN THE MID LEVELS OF THE ATMOSPHERE WILL MOVE THROUGH THE AREA LATE TODAY AND TONIGHT. THIS AFTERNOON INTO EARLY EVENING...THERE IS A THREAT OF TORNADIC DEVELOPMENT APPROACHING CENTRAL SOUTH DAKOTA WHERE A BOUNDARY EXISTS...AND WHERE INITIAL DEVELOPMENT WILL LIKELY CONTAIN SUPERCELLS. THIS INCLUDES AREAS FROM WESSINGTON SPRINGS TO HURON SOUTH DAKOTA. IN ADDITION TO POSSIBLE TORNADIC DEVELOPMENT...SUPERCELLS IN THOSE AREAS COULD PRODUCE WET MICROBURSTS WITH WINDS IN EXCESS OF 70 AND HAIL TO THE SIZE OF WALNUTS. FURTHER TO THE EAST ACROSS SOUTHWEST MINNESOTA...ISOLATED THUNDERSTORM MAY DEVELOP ALONG A STATIONARY BOUNDARY AFTER 4 PM. THESE STORMS WOULD BE CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...HAIL TO THE SIZE OF HALF DOLLARS...AND ISOLATED TORNADOES. THESE STORMS WILL BE RELATIVELY SLOW MOVING...AND MAY BE ABLE TO PRODUCE LOCALIZED FLASH FLOODING WITH STORMS THAT TRAIN OVER THE SAME LOCATION. AS THE EVENING PROGRESSES...IT IS ANTICIPATED THAT STORMS IN CENTRAL SOUTH DAKOTA WILL EVOLVE INTO A THUNDERSTORM COMPLEX...WHERE THE MAIN THREATS WOULD BE HAIL UP TO THE SIZE OF QUARTERS AND THUNDERSTORM WINDS TO AROUND 60 MPH...AND LOCALLY HEAVY RAIN. FLOODING... HEAVY RAINFALL AROUND JULY THIRD AND FOURTH...ALONG A NARROW AXIS FROM MITCHELL TO CANTON SOUTH DAKOTA HAS PRODUCED SATURATED GROUND. IF HEAVY RAIN DEVELOPS AGAIN THIS EVENING WITH A THUNDERSTORM COMPLEX...THESE AREAS COULD EXPERIENCE FLASH FLOODING IN FAVORED AREAS SUCH AS URBAN LOCATIONS...SMALL STREAMS AND LOW AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE AGAIN POSSIBLE THROUGH THIS AREA WEDNESDAY AND THURSDAY...WITH MOST OF THE ACTIVITY CONFINED TO LATE WEDNESDAY NIGHT AND THURSDAY MORNING ALONG A SURFACE FRONT. IT IS ANTICIPATED THAT MOST OF THE SEVERE ACTIVITY WILL STAY NORTH OF THIS AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 4PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 7, 3:40 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT TUE JUL 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM TSTM WND GST 2 E BANCROFT 44.49N 97.71W
07/07/2009 E60 MPH KINGSBURY SD PUBLIC
MARBLE SIZE HAIL ALSO REPORTED.
&&
CJANSENLocal storm report, Jul 7, 4:01 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
401 PM CDT TUE JUL 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TSTM WND GST 3 ENE BADGER 44.51N 97.15W
07/07/2009 E60 MPH KINGSBURY SD TRAINED SPOTTER
&&
CJANSENLocal storm report, Jul 7, 4:08 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
408 PM CDT TUE JUL 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 1 N DE SMET 44.40N 97.55W
07/07/2009 M1.00 INCH KINGSBURY SD TRAINED SPOTTER
&&
CJANSENThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 3:23 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 52 min |
| Jul 7, 3:43 PM CDT | Tornado Warning | FSD | Brookings, Kingsbury | 32 min |
| Jul 7, 5:23 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury, Lake | 37 min |
| Jul 7, 5:58 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Minnehaha, Moody | 47 min |
| Jul 7, 6:50 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 40 min |
| Jul 7, 5:42 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Lyon, Murray, Pipestone | 48 min |
| Jul 7, 6:17 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Murray, Nobles | 28 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2009Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.